PURPOSE OF REVIEW: Clostridium difficile is an intestinal infection associated with antibiotic use, commonly seen in patients with chronic medical issues. The purpose of this review is to discuss the association of C. difficile-associated diarrhea with use of proton pump inhibitors. RECENT FINDINGS: Multiple medical factors predispose patients to C. difficile-associated diarrhea. Proton pump inhibitors, commonly used for gastric acid suppression, have been shown to have an association with C. difficile-associated diarrhea in both the outpatient and hospital setting. C. difficile-associated diarrhea also has been reported in the pediatric age range linked with proton pump inhibitor use. SUMMARY: An association exists between C. difficile infection and proton pump inhibitor use. Treatment options exist for C. difficile-associated diarrhea, although judicious use of proton pump inhibitors and antibiotics, emphasis on hand washing, and appropriate use of patient isolation should be implemented as well.
No takes yet. Share an insight, caveat, or question.
John F. Pohl (2012) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: